Hail, Meade
- When
- September 8, 5:06 PM MST
- Where
- Meade County, 5.5 mi ESE of Sturgis
- Measured
- 1 in hail
- Reported by
- Public
- Coordinates
- 44.380, -103.407
A thunderstorm briefly became severe over east of the Black Hills. Hail to quarter size fell from near Sturgis to Box Elder.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS UNR wrote it up.
A thunderstorm briefly became severe over east of the Black Hills. Hail to quarter size fell from near Sturgis to Box Elder.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Rapid City, SD wrote its last area forecast discussion before the first event at Sep 8, 4:29 PM MST, 37 minutes earlier.
Area Forecast Discussion For Western SD and Northeastern WY National Weather Service Rapid City SD 529 PM MDT Fri Sep 8 2017 .DISCUSSION...(This Evening Through Friday) Issued at 219 PM MDT Fri Sep 8 2017 Upper analysis currently showing a broad upper ridge over the western two-thirds of the CONUS with a trough over the east. A weak shortwave is crossing the forecast area this afternoon. At the surface, low pressure is deepening over the northern Rockies with a high pressure center over the Great Lakes region. The surface pressure gradient between those features is producing breezy southeasterly winds, increasing low level moisture over the forecast area. Dewpoints range from 35-40F over northeastern Wyoming and far northwestern South Dakota to around 60F over south central South Dakota. Diurnal heating and increasing LL moisture have combined push SBCAPE to 500-1500J/KG over parts of northeastern Wyoming and from the Black Hills area and from southwestern into south central South Dakota. Some convection has already develop over the higher elevations of the Black Hills but so far the cell have only been weak and short-lived. 0-6KM bulk shear is strong enough to support some stronger storms this evening mainly from the Black Hills into southwestern and south central SD. On Saturday and Sunday, a weak upper trough will move to the east of the CWA with lingering lift/narrow instability tongue supporting low PoPs over central SD on Saturday and over the Black Hills Sunday afternoon. Monday through Wednesday, the upper ridge continues to affect the area, with dry air and temperatures into the 80s. On Thursday, pattern change looks to begin with upper ridge shifting east and general upper level troughiness developing in the west. Temperatures will be slightly cooler. && .AVIATION...(For the 00Z TAFS Through 00Z Saturday Evening) Issued At 524 PM MDT Fri Sep 8 2017 Isolated thunderstorms have formed along the northern South Dakota Black Hills this evening. The threat for isolated thunderstorms will gradually shift into southern and south central South Dakota later this evening and overnight. VFR conditions are expected throughout the period, however MVFR/IFR conditions are possible in any of the stronger storms. && .UNR WATCHES/WARNINGS/ADVISORIES... SD...WY...None. && DISCUSSION...10 AVIATION...Eagan
Hazardous Weather Outlook National Weather Service Rapid City SD 428 AM MDT Fri Sep 8 2017 WYZ054-055-091300- Northern Campbell-Southern Campbell- 428 AM MDT Fri Sep 8 2017 This Hazardous Weather Outlook is for portions of northeast Wyoming. .DAY ONE...Today and Tonight No hazardous weather is expected at this time. .DAYS TWO THROUGH SEVEN...Saturday through Thursday No hazardous weather is expected at this time. .SPOTTER INFORMATION STATEMENT... Spotter activation will not be needed today. && Stay tuned to NOAA weather radio for further updates...or check our web site at weather.gov/rapidcity SDZ024-026-028-029-074-WYZ056>058-091300- Northern Black Hills-Rapid City-Central Black Hills- Southern Black Hills-Hermosa Foot Hills-Western Crook- Wyoming Black Hills-Weston- 428 AM MDT Fri Sep 8 2017 This Hazardous Weather Outlook is for portions of the Black Hills of South Dakota...western South Dakota...northeast Wyoming...and the Black Hills of Wyoming. .DAY ONE...Today and Tonight An isolated thunderstorm or two will be possible this afternoon and early evening. Severe thunderstorms are not expected at this time. .DAYS TWO THROUGH SEVEN...Saturday through Thursday An isolated thunderstorm will be possible again on Sunday. Severe thunderstorms are not expected at this time. .SPOTTER INFORMATION STATEMENT... Spotter activation will not be needed today. && Stay tuned to NOAA weather radio for further updates...or check our web site at weather.gov/rapidcity SDZ001-002-012>014-025-027-030>032-041>043-072-073-WYZ071-091300- Harding-Perkins-Butte-Northern Meade Co Plains-Ziebach- Northern Foot Hills-Southern Foot Hills-Custer Co Plains- Pennington Co Plains-Haakon-Fall River-Oglala Lakota-Jackson- Sturgis/Piedmont Foot Hills-Southern Meade Co Plains- Northeastern Crook- 428 AM MDT Fri Sep 8 2017 This Hazardous Weather Outlook is for portions of western South Dakota...and northeast Wyoming. .DAY ONE...Today and Tonight Very high to extreme grassland fire danger is forecast for much of the area today. Isolated thunderstorms are possible across the area this afternoon and evening. Severe thunderstorms are not expected at this time. .DAYS TWO THROUGH SEVEN...Saturday through Thursday Very High fire danger will be possible again on Saturday. .SPOTTER INFORMATION STATEMENT... Spotter activation will not be needed today. && Stay tuned to NOAA weather radio for further updates...or check our web site at weather.gov/rapidcity SDZ044-046-047-049-091300- Bennett-Mellette-Todd-Tripp- 428 AM MDT Fri Sep 8 2017 /528 AM CDT Fri Sep 8 2017/ This Hazardous Weather Outlook is for portions of south central South Dakota...and western South Dakota. .DAY ONE...Today and Tonight Isolated thunderstorms are possible across the area this evening. Severe thunderstorms are not expected at this time. .DAYS TWO THROUGH SEVEN...Saturday through Thursday Isolated thunderstorms are possible across the area on Saturday. Severe storms are not expected at this time. .SPOTTER INFORMATION STATEMENT... Spotter activation will not be needed today. && Stay tuned to NOAA weather radio for further updates...or check our web site at weather.gov/rapidcity
Special Weather Statement National Weather Service Rapid City SD 417 PM MDT FRI SEP 8 2017 SDZ024-025-072-082245- Northern Black Hills SD-Northern Foot Hills SD- Sturgis/Piedmont Foot Hills SD- 417 PM MDT FRI SEP 8 2017 ...SIGNIFICANT WEATHER ADVISORY FOR SOUTHWESTERN MEADE AND EAST CENTRAL LAWRENCE COUNTIES UNTIL 445 PM MDT... At 417 PM MDT, Doppler radar was tracking a strong thunderstorm over Whitewood, or 7 miles west of Sturgis, moving southeast at 15 mph. Dime size hail and winds in excess of 30 mph will be possible with this storm. Locations impacted include... Sturgis, Whitewood, Apple Springs and Fort Meade. This Includes Interstate 90 in South Dakota between Mile Markers 22 and 38. LAT...LON 4441 10375 4450 10366 4439 10335 4427 10351 TIME...MOT...LOC 2217Z 307DEG 13KT 4442 10366 Carstens
Special Weather Statement
National Weather Service Rapid City SD
445 PM MDT FRI SEP 8 2017
SDZ024-025-072-082330-
Northern Black Hills SD-Northern Foot Hills SD-
Sturgis/Piedmont Foot Hills SD-
445 PM MDT FRI SEP 8 2017
...SIGNIFICANT WEATHER ADVISORY FOR WEST CENTRAL MEADE AND
NORTHEASTERN LAWRENCE COUNTIES UNTIL 530 PM MDT...
At 445 PM MDT, Doppler radar was tracking a strong thunderstorm over
Apple Springs, or near Sturgis, moving southeast at 10 mph.
Nickel size hail and winds in excess of 40 mph will be possible with
this storm.
Locations impacted include...
Sturgis, Whitewood, Apple Springs and Fort Meade.
This Includes Interstate 90 in South Dakota between Mile Markers 23
and 39.
LAT...LON 4442 10374 4453 10359 4441 10333 4438 10331
4438 10332 4426 10350
TIME...MOT...LOC 2245Z 313DEG 7KT 4442 10361
CarstensSpecial Weather Statement National Weather Service Rapid City SD 541 PM MDT FRI SEP 8 2017 SDZ072-073-090015- Southern Meade Co Plains SD-Sturgis/Piedmont Foot Hills SD- 541 PM MDT FRI SEP 8 2017 ...SIGNIFICANT WEATHER ADVISORY FOR SOUTHWESTERN MEADE COUNTY UNTIL 615 PM MDT... At 540 PM MDT, Doppler radar was tracking a strong thunderstorm 7 miles northeast of Tilford, or 9 miles east of Sturgis, moving east at 15 mph. Dime size hail and winds in excess of 30 mph will be possible with this storm. This storm will pass 3 miles south of Bear Butte State park. LAT...LON 4435 10348 4445 10347 4449 10315 4422 10322 TIME...MOT...LOC 2340Z 277DEG 13KT 4437 10333 Eagan
The Rapid City radar (KUDX), 54 km away, was scanning. The volume nearest the first event began at 00:06 UTC.
4 hail. Local standard time, as filed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in South Dakota in 2017Every state in 2017This day in weather historyWarnings in South Dakota, September 2017
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 714626, 714627, 714628, 714629.